NewsLocal News

Actions

Omaha bar owners learn to use Narcan in effort to prevent fatal drug overdoses

Posted at 7:14 PM, Jul 28, 2022
and last updated 2022-07-28 20:14:24-04

OMAHA, Neb. (KMTV) — The Hill at Broadmoor Hills is typically closed in the early mornings. But several local bar workers came for training Thursday morning, not for learning how to mix drinks, but how to help when there's a drug overdose.

They learned about Narcan, which is regarded as a lifesaving medication when it comes to opioid abuse, and how to administer it to people experiencing a life-threatening drug overdose.

"Now that the general public can administer this medication, it really has started to shift the tide in terms of being able to quickly and effectively reverse that opiate overdose and start the patient breathing again," Dr. Eric Ernest, an EMS physician with University of Nebraska Medical Center, said.

But it's not just bar employees who need this training. Dustin Talacko, owner of Talacko Safety Solutions said it could be useful for anyone to know how to use.

"What we really need to do is bridge that gap between the time that somebody goes into respiratory failure to the time that the paramedics get to the site," Talacko said.

Talacko is an Omaha paramedic himself and said the danger isn't limited to one area or group.

"The community of opioid overdoses is not what you think it is. It's not just the drug dealers and the people that typically do drugs, it could be anybody in our community," Talacko said.

Ernest said Narcan doesn't just help in fentanyl overdoses either.

"Things like Oxycodone or OxyContin, Percocet, which is a combination of Tylenol and Oxycodone, things like hydrocodone as well as certainly fentanyl patches, morphine, Dilaudid," Ernest said.

And because it's hitting so close to home, they focused on what signs to look for before administering the Narcan.

"We'll walk into somebody's living room, a place, a business; lips are blue, skin is gray, ashy, very diaphoretic or very sweaty," Talacko said.

And Ernest says these are just some of the signs, even with Narcan, when calling 911 is the best thing to do first.

"You certainly wouldn't want to throw your loved one in a car, have them not breathing for five, ten minutes, on the way to the hospital and suffer further damage from not breathing," Talacko said.

Narcan nasal devices are free and available at several Kohll's Pharmacy locations in the Omaha metro.

Download our apps today for all of our latest coverage.

Get the latest news and weather delivered straight to your inbox.